I haven't had my period since I started, 7 weeks ago. I started in December on the 14th of 2015. My doctor did not tell me to wait a week for sex, but my boyfriend and I are very safe. He always urinates after/before engaging in sex, and pulls out with plenty of time to spare before ejaculation. I started getting symptoms exactly a week later, on the 21st. My boobs were sore, I had headaches, acne, abdominal pain- the common symptoms. What concerns me most is no period. That IS why I took the shot, so I wouldn't have a period, but my doctor told me I'd spot for the first month; although I didn't at all. For the last week I've spotted a little, but if I wasn't on depo I'd be on my period right now. Is that normal? I noticed I bled after sex one time a couple weeks back. I don't know how long depo symptoms can last, so that is why I'm concerned. I have 5 weeks until my next shot yet I still have symptoms. Should I be worried?
I would do a pregnancy test to put your mind at rest, unless you had the shot during the first 5 days of your period. You did not need to wait a week before having unprotected sex, if that was the case.
A recent study has suggested that urinating before intercourse does not stop sperm being present in all men's pre-ejaculate/pre-cum, & that for men who have sperm in pre-ejaculate, it is always present, whether or not they urinated before sex. For those who don't have sperm in pre-ejaculate, it is never there, whether recently masturbating or having foreplay. Withdrawal is therefore not guaranteed to prevent pregnancy.
If you want to use the natural method of family planning properly, it can be worth being taught to do this by a family planning clinic. This is a method I personally use, but it takes a few months of monitoring your body's various appropriate signs, in order to know whether you are fertile at any given time of the month.
However, if used correctly, it is said that natural family planning can be more reliable than most methods of birth control.
In terms of the Depo Provera, if you are not pregnant, then it's not uncommon to get few symptoms in the beginning. Everyone is different. It may be that you get more spotting or even bleeding, until you've had 2/3 shots, & then you should find that your bleeding stops altogether.
Depo Provera convinces your body that it's pregnant, in order to prevent pregnancy. This is why many of the symptoms you get are similar to pregnancy. It even softens the ligaments in your pelvis/back, ready for a growing baby.
It can take up to 18 months to regain your fertility, from the time of missing your shot. For some women it can happen very soon, but for others it can be longer.
If you do get bleeding in the next couple of shots, it can be worth sticking with it to see if it stops by your 3rd shot, as coming off Depo Provera will trigger your body to start adjusting again, to the lesser amount of hormone that it has just become used to. This can lead to bleeding in itself, as well as hormonal symptoms like the ones you've gone through to get used to the Depo Provera.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 30 Sep 2013 • 3 answers
Depo-Provera - Hey guys. I gave birth a month ago today. I got my first birth control shot two days?
Updated 19 Oct 2014 • 1 answer
Updated 20 Apr 2015 • 1 answer
Depo-Provera - Is it normal to bleed after a week of having your period after getting the depo shot?
Updated 8 Aug 2015 • 1 answer
Updated 31 Aug 2016 • 1 answer